Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

Just started treatment - what the hell!

(1/3) > >>

AtomicA:
First off, this site is great. I found it because of a project I'm doing for my Anth349 class and so far it's been a lifesaver... I guess the forums are the next step.

So the question - I was infected with HIV exactly 2 years and 11 days ago, had the test that confirmed it 4 months later. Don't know how it was possible that when I rocked up at the hospital with every textbook symptom of seroconversion illness and very near to death I was told I had scarlet fever (that disease people stopped getting in 1918) even after telling three separate docs what I Thought I had and why. Anyway, my CD4 count was always on the low side, my highest being 405 but usually hovering between 280-350 for the better part of a year. Oddly though, the highest my VL ever got was 9800cpm... Seeing as my lymph nodes were the size of mandarain oranges the whole time I would like to think the numbers were a result of my body never quite chilling out and rwaching that 'equilibrium' I kept hearing I would hit. Anyway, after a summer of a brutal restaraunt job (13 hours a day 6-7 days a week and no breaks... when they ran out of toilet paper in the staff washroom we would just wipe our asses with labour laws) and at least 2 colds or strep infections a month my CD4 count was down at 218. So I told my job where to go and started drugs.

I guess I'm vain as all hell and I spend ALOT of time in the gym so my request to my doctor was the drugs that would have the lowest possible fat distribution issues - a 6 pack is hard enough to maintain without having to worry about lypodystophy. He put me on Kivexa (3TC and Abacavir) and Sustiva 600mg, both once daily at night. Holy crap was I not prepared for the sustiva, it hit me like a bus. for the first two weeks I was so hung over I couldn't drive until 1 or 2 in the afternoon and I pretty much stopped sleeping. Any sleep I got was for no period longer than 3 hours and the whole time I was sleeping I was dreaming such vivid techincolor dreams I may as well have been awake for all the rest I got. On the upside in 30 days my VL went undetectable and my CD4 count went from 218 to 400 and up 4%. The problem is that 2 months on, while the side effects have lessened to a degree the sleep interuption hasn't gone away so I had to start taking zopiclone and with that I still wake up 3 or 4 times a night. My biggest problem however is that I'm a full time student taking a combined BA/BSc in anthropology and biology and my short term memory and clarity of mind are absolutely vital. Since I couldn't even get the appointment with my doc until the end of August, I started the drugs pretty much right at the beginning of the semester and after two weeks of not knowing whether I was awake or dreaming I missed so much of a physics course I had to drop it.
My whole life learning came easy to me, I use to be able to listen to a prof describe a complex biological system and be able to repeate it verbatum a week later no problem. Now, I'm in third year and I can barely manage 3 courses. I can hardly remember what I was doing 20 minutes ago let alone what was covered in class 48 hours past.
Reading comprehension is another thing I think I can vaguely remember having. I can read the words and individually I know what they say but I'm having to read paragraphs ten times or more just to get a vague concept of what the author is talking about. The short of the long of it is that readings that I use to be able to do in 20 minutes are taking me several hours to get through and at the end of it I may or may not have a vague idea of what the article said. I just got all my midterms back and I went from a 3.8GPA from last semester to a 2.0 - I'm barely scraping by in the classes I rock at and I have no idea how the hell I'm going to pass calculus given that I feel like I've forgotten an entire language I use to be fluent in.

I don't know if there are any other students out there dealing with something similar, I don't know if after 2 and a bit months I can expect it to get any better and since I've had such rapid and awesome success on the medical side I'm afraid to screw with what I've got. Everytime I go to lecture or open a textbook it feels like I'm swimming through mollasses and I'm on the verge of blowing an entire semester. Any insights or suggestions as to dealing with sustiva given that I seem to be one of the unlucky people whose CV side effects fall into the 'severe' category would be greatly appreciated. I asked my doctor about switching but he seems to think that sustiva is my best bet for protecting my liver and keeping the virus down.
ugh. so far this has totally sucked.
...sometimes I wish I wasn't the only poz guy I knew

Queen Tokelove:
Atomic,

Sorry to hear about your trouble with Sustiva. I have no advice to offer because I am not on meds yet. I have heard others here comment about the drunken feeling and vivid dreams it causes. I'm sure you will get a response shortly. I hope things get better for you.

newt:
Hello, welcome

Well, Sustiva, Sustiva. . .

It does get better in time, as your body adjusts to the drug, but there's no getting away from it, some people can't get a clear head on the orange bomb, good at hacking the virus to pieces as it is.

Sustiva is not best for protecting your liver, indeed it can be kinda hard on the liver, which is why it's usually not used for people with poor liver function.

If you need / want a clear head, now, in a few month's time, your doc needs to listen carefully to your concerns and discuss the alternatives, which are (a) Viramune (though this deffo harder on the liver) (b) a modern PI, Reyataz (1 x day, best for calm lipids), Lexiva (1 or 2 x day) , Kaletra (1 or 2 x day).

Every antiretroviral has its downside, beginning and long-term.  There will be one that's easiest for you.  The trade off for a clear head may be yellow eyes for a few days, or softer stools or sommat, but there are options. It is kinda a suck & see situation, cos, whatever the paper information, the only way to find out what works for you, virus and life wise, is to try the damn things.

I especially chose to avoid Sustiva because I need a clear head.  My livelihood depends on it. And anyway, "best drug" is a phrase docs like to use but is unjustified by the science.  I have shared a beer with perhaps the two top HIV docs in London while they argued about whether Sustiva is best thing to use or a drug of last resort etc etc etc.  Hmm....

Sustiva side-effects on i-Base

THE DOC IS THERE TO INFORM YOUR CHOICES & PRESCRIBE MEDS THAT ARE (A) EFFECTIVE & (B) FIT WITH YOUR NEEDS.

- matt

AtomicA:
Thanks Newt... I can't get in to see my doctor again for another month so I guess I'm stuck waiting out the sustiva for the time being anyway. If things don't improve by then I'll bring the list of meds you mentioned with me and talk about what might be best.

joyluckclub:
Hey, I was just reading your thread.

I'm a student here in the US-Texas.  I have just hit a wall with my studies as well.  Though I am not on medicine, I am applying to have a graduate school admission test waive so I can continue my studies.  Long story short, though I have a strong academic record, I can't seem to hit the "score" they want on the test.  I'm doing well in my graduate studies...not problem there.   I feel your pain.

Navigation

[0] Message Index

[#] Next page

Go to full version